Minnesota, 2016

Hail and Damaging Winds in Minnesota, May 24, 2016

May 24, 2016 · NWS MPX · 18 events in 7 counties and zones

The afternoon of Tuesday, May 24th, scattered thunderstorms produced two areas of large hail across southern and central Minnesota. The first developed near Willimar and moved slowly east-southeast before dissipating in the southwest suburbs of the Twin Cities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The afternoon of Tuesday, May 24th, scattered thunderstorms produced two areas of large hail across southern and central Minnesota. The first developed near Willimar and moved slowly east-southeast before dissipating in the southwest suburbs of the Twin Cities. There was a fatality associated with a fallen tree north of Arlington, in Sibley County.

Another area of storms developed northwest of St. Cloud, around Sauk Centre and near Royalton. These storms produced large hail and a damaging wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 24, 2:05 PM CST, 51 minutes earlier.

Area forecast discussion, May 24, 2:05 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
305 PM CDT TUE MAY 24 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 305 PM CDT Tue May 24 2016

Finally seeing some isolated showers and storms popping across west
central Minnesota this afternoon...where an impressive 3000 J/KG
of Most Unstable CAPE and Lifted Indices around -6C are being
analyzed. Despite the presence of impressive instability, there
appears to be an absence of any strong lifting/forcing mechanism,
with low/mid level ridging building in from the west. Therefore,
while spotty storm development will likely continue to occur with
the afternoon heating, expect the severe threat is very
low/marginal.

Dewpoints stay elevated in the 50s to lower 60s tonight as we await
the arrival of more widespread convection from the southwest.
Conditions will remain rather muggy, with lows in the mid 50s to
lower 60s and little wind. This will also create the potential for
some fog development, primarily over east central MN and west
central WI where less cloud cover and lighter winds are projected.

Wednesday looks to be nearly a slam dunk for precipitation given the
progged support from a shortwave trough, favorable upper level jet
dynamics, and impressive low level moisture transport. By daybreak
Wednesday, expect to see the complex of showers and thunderstorms
having reached west/south central MN, then spreading toward the
MN/WI border by noon. We look to dry out over west/south central MN
by Wednesday afternoon. If we see some clearing, thunderstorm
redevelopment could mean severe storms, with the triple point
located just to the west in central South Dakota, a warm front
stretching into MN, and a trailing shortwave pushing into the
Dakotas. Large hail and damaging winds would be the primary
concerns, although the wind profiles and frontal boundary would also
suggest a tornado threat.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 305 PM CDT Tue May 24 2016

A warm and unstable pattern will prevail through the long term as
the local area is sandwiched between a trough of low pressure in the
west and a ridge of high pressure in the east.

Model agreement was pretty good today between the gfs and ecmwf. The
most significant period for showers and thunderstorms is from friday
night through Saturday night when a strong wave aloft moves
northward across the upper mississippi valley. widespread rain
amounts of an inch to an inch and a half are possible. this wave
will come into southern California on Wednesday and reach Colorado by
Friday morning then begin the trek northeast through the upcoming
weekend.

Weak ridging in the wake of this wave may yield a drier forecast for
Sunday over what we currently have. This will certainly be fined
tuned over the next several days as the entire holiday weekend will
not be a total washout. Some weaker waves will traverse the region
from Memorial Day through Tuesday, leading to more chances for
precipitation, but rain amounts with these look to be lighter and
less widespread.

In the meantime, the beginning of the long term (Wednesday night)
will see showers and thunderstorms moving north and east of the
forecast area as a wave exits the region. This will leave the
forecast area dry for a good part of Thursday before showers and
thunderstorms begin to sprout late Thursday night and Friday.

Both high and low temperatures will average around 10 degrees above
normal through the period. This is more representative of late June
weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue May 24 2016

The primary concern this TAF period is on the potential for
thunderstorms and MVFR conditions...primarily on Wednesday.

The pesky stratus deck that developed and lingered across central
MN this morning will continue lifting/eroding...with mainly sct-
bkn cumulus and cirrus clouds prevailing this afternoon. Could see
a few widely scattered showers and thunderstorms develop over
central MN this afternoon and early eve...but expect the bulk of
the activity to hold off until after 09Z Wednesday...as widespread activity
moves in from the southwest. Expect most sites to be affected with
showers and thunderstorms between 12z and 18z Wednesday. There
could be instances of mvfr cigs/vsbys in conjunction with the
heavier activity. Winds are variable as of now...but will
eventually take on a southwest directional component...then become
east/southeast tonight and Wednesday with gusts developing.

KMSP...
Northwest winds to start the period, but expect a shift to
southwest early afternoon. An isolated shower/ts is not entirely
out of the question by early eve...but probability is very low.
Higher chances arrive around daybreak Wednesday, with periods of
SHRA/TS expected through the morning.

/OUTLOOK FOR KMSP/
Thu...Mainly VFR. Chc TSRA/MVFR. Wind S to SW 5 kts.
Fri...Mainly VFR. Chc TSRA/MVFR. Wind SE 5 kts.
Sat...MVFR. TSRA/MVFR Likely. Wind SSE 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...RAH
AVIATION...LS
Hazardous weather outlook, May 24, 10:13 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1113 AM CDT TUE MAY 24 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251615-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1113 AM CDT TUE MAY 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS WEST CENTRAL AND
CENTRAL MINNESOTA THIS AFTERNOON AND EVENING...WITH MORE
WIDESPREAD SHOWERS AND THUNDERSTORMS EXPECTED TO SPREAD
ACROSS THE AREA FROM THE SOUTHWEST LATE TONIGHT. THESE STORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS...WITH A FEW
OF THE STRONGER CELLS POTENTIALLY PRODUCING HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL LAST THROUGH THE MEMORIAL DAY
WEEKEND WITH SEVERAL ROUNDS OF THUNDERSTORMS EXPECTED FROM
WEDNESDAY THROUGH MONDAY. THE THREAT FOR LOCALLY HEAVY RAINFALL
AND SEVERE WEATHER WILL EXIST WITH ANY THUNDERSTORM ACTIVITY WE
SEE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Local storm report, May 24, 9:10 AM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1010 AM CDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 N HUTCHINSON          44.98N 94.37W
05/24/2016  M2.30 INCH       MCLEOD             MN   COCORAHS

            HEAVY RAIN DURATION 24 HOURS.

&&

MKM
Special weather statement, May 24, 2:49 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CDT TUE MAY 24 2016

MNZ057-242115-
KANDIYOHI-
349 PM CDT TUE MAY 24 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY...

AT 348 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF PENNOCK TO BLOMKEST.
MOVEMENT WAS NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WILLMAR...NEW LONDON...SPICER...ATWATER...PRINSBURG...GREEN LAKE...PENNOCK...
KANDIYOHI...NORWAY LAKE...LAKE LILLIAN...BLOMKEST AND SVEA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 12 BETWEEN MILE MARKERS 65 AND 87.
 U.S. HIGHWAY 8 IN MINNESOTA NEAR MILE MARKER 6.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 108 AND 140.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4529 9523 4541 9480 4541 9478 4489 9477
      4490 9522
TIME...MOT...LOC 2048Z 246DEG 22KT 4522 9510 4495 9498

LS

The radar

The Minneapolis radar (KMPX), 122 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Kandiyohi

When
May 24, 2:56 PM CST
Where
Kandiyohi County, 0.49 mi E of Roseland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.930, -95.110

Hail, Kandiyohi

When
May 24, 3:15 PM CST
Where
Kandiyohi County, 0.85 mi SE of Blomkest to 1.67 mi SE of Blomkest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.940, -95.020

Hail, Renville

When
May 24, 4:15 PM CST
Where
Renville County, 4.43 mi WNW of Lakeside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -94.630

Hail, Renville

When
May 24, 4:20 PM CST to 4:25 PM CST
Where
Renville County, 5.62 mi NNW of Lakeside to 5 mi N of Lakeside
Measured
1.75 in hail
Reported by
Social Media
Coordinates
44.891, -94.605

A storm chaser video taped an area of continuous hail on the Meeker, Renville County line, near Boon Lake. The largest stone was golf ball based on a measurement on the video. The URL site is www.stormchasingvideo.com.

Hail, Stearns

When
May 24, 4:25 PM CST
Where
Stearns County, 3.67 mi NW of Sauk Centre
Measured
1 in hail
Reported by
Public
Coordinates
45.770, -95.020

Hail, McLeod

When
May 24, 4:41 PM CST
Where
McLeod County, 5.09 mi WNW of Heatwole
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.850, -94.500

Hail, McLeod

When
May 24, 4:45 PM CST
Where
McLeod County, 5.2 mi WNW of Heatwole
Measured
1 in hail
Reported by
Social Media
Coordinates
44.870, -94.490

Hail, McLeod

When
May 24, 5:00 PM CST
Where
McLeod County, 3.69 mi SE of Heatwole
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.790, -94.350

Hail, McLeod

When
May 24, 5:02 PM CST
Where
McLeod County, 3.64 mi NNW of Brownton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.779, -94.375

Hail, Morrison

When
May 24, 5:20 PM CST
Where
Morrison County, 1.07 mi NW of Royalton
Measured
1.75 in hail
Property damage
$500
Reported by
Public
Coordinates
45.842, -94.314

An automobile windshield was broken due to the hail stones.

Hail, McLeod

When
May 24, 5:25 PM CST
Where
McLeod County, 2.23 mi SW of Glencoe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.748, -94.183

Hail, McLeod

When
May 24, 5:35 PM CST
Where
McLeod County, 2.76 mi S of Glencoe
Measured
1.25 in hail
Reported by
Public
Coordinates
44.730, -94.150

Thunderstorm Wind, Morrison

When
May 24, 5:35 PM CST
Where
Morrison County, 4.37 mi ENE of Royalton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.860, -94.220

Several small trees, up to 4 inches in diameter, were blown down near Royalton.

Hail, McLeod

When
May 24, 5:38 PM CST
Where
McLeod County, 2.4 mi SE of Glencoe Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.730, -94.040

Thunderstorm Wind, Sibley

When
May 24, 6:00 PM CST
Where
Sibley County, 2.66 mi W of Green Isle
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
44.673, -94.073

Several media outlets and local officials indicated that an individual died from a fallen tree north of Arlington near Highway 15. The individual was on a four-wheeler in the pasture of his farm and attempted to herd his cattle to safety during a storm. That’s when a tree fell on him, officials indicated.

Hail, Sibley

When
May 24, 6:15 PM CST
Where
Sibley County, 6.24 mi N of Henderson
Measured
1.25 in hail
Reported by
Public
Coordinates
44.620, -93.910

Hail, Sibley

When
May 24, 6:20 PM CST
Where
Sibley County, 8.61 mi ESE of Green Isle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.650, -93.850

Hail, Scott

When
May 24, 6:32 PM CST
Where
Scott County, 1.06 mi SW of Belle Plaine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.620, -93.786

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Sibley2016-05-2462MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626034, 626035, 626036, 626133, 626037, 626038, 626039, 626040, 626665, 626041, 626666, 626043, 626049, 626044, 626403, 626045, 626046, 626671.